Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this tornado warning at Jan 24, 2023, 10:33 AM CST for Lavaca County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2023, 10:33 AM CST (16:33 UTC)
- Expired
- Jan 24, 2023, 11:00 AM CST
- In force
- 27 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 130 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 4.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 449 m²/s²
- 0-3 km storm-relative helicity
- 765 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
611
WFUS54 KEWX 241633
TOREWX
TXC285-241700-
/O.NEW.KEWX.TO.W.0001.230124T1633Z-230124T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
1033 AM CST Tue Jan 24 2023
The National Weather Service in Austin San Antonio has issued a
* Tornado Warning for...
East central Lavaca County in south central Texas...
* Until 1100 AM CST.
* At 1032 AM CST, a severe thunderstorm capable of producing a
tornado was located over Ezzell, or 9 miles southeast of
Hallettsville, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Speaks, Ezzell and Vienna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2924 9669 2920 9693 2937 9699 2949 9671
2934 9656
TIME...MOT...LOC 1632Z 253DEG 36KT 2932 9687
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KCW1 follow-up statement
747
WWUS54 KEWX 241654
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1054 AM CST Tue Jan 24 2023
TXC285-241704-
/O.EXP.KEWX.TO.W.0001.000000T0000Z-230124T1700Z/
Lavaca TX-
1054 AM CST Tue Jan 24 2023
...THE TORNADO WARNING FOR EAST CENTRAL LAVACA COUNTY WILL EXPIRE AT
1100 AM CST...
The storm which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 2924 9669 2920 9693 2937 9699 2949 9671
2934 9656
TIME...MOT...LOC 1654Z 253DEG 36KT 2938 9665
$$
KCWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Jan 24, 5:43 AM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Jan 24, 5:43 AM CST, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 543 AM CST Tue Jan 24 2023 ...New AVIATION... .SHORT TERM... (Today through Wednesday) Issued at 302 AM CST Tue Jan 24 2023 Key Points: 1) Severe thunderstorms may occur from mid-morning into the early afternoon over the Coastal Plains, mainly across Dewitt, Karnes, Gonzalez and Lavaca counties. All severe modes are possible. 2) Wet conditions today with isolated locally heavy rainfall for areas mainly along and east of I-35. Coastal plains could see the potential for some minor flooding. 3) Windy conditions develop Tuesday afternoon mainly for the west half of the area where a Wind Advisory is in effect through this afternoon. 4) Critical Fire Weather conditions develop Tuesday afternoon as well with strong winds and low humidity along the Rio Grande. The region is under a Red Flag Warning from this afternoon into the evening. A potent upper level low located along the New Mexico and Arizona border to the west of El Paso as of 06 UTC advances eastward across North-Central Texas today. Showers quickly develop and overspread the region from late overnight into this morning with increasing ascent as a 90 to 100 kt 500 mb jet streak positions over the region. Later this morning, a surface low then develops over the south to southeastern counties of our CWA. Warm frontogenesis with this surface low and how far north it advances will delineate where the greatest potential for severe weather exists. Most areas will remain north of the warm front across our CWA where the surface instability will remain nil. However, do still anticipate for some embedded thunderstorm activity within the rain activity from the result of elevated instability across the region. While lapse rates are not the most impressive, couldn't rule out some small hail in these storms. To the south of the warm front, primarily from Karnes into Lavaca county, temperatures warm and could result in surface instability to build into the 500 to 1250 J/kg range. This combined with a strongly sheared environment will lead to the greatest concern for severe weather across that narrow corridor along and to the south of the warm front. While activity will quickly progress into a squall line along the advancing cold front, some pre-frontal supercells could be possible and would be of the greatest concern across the region. All severe hazards remain possible, and SPC as a result, has expanded the Enhanced risk (level 3 of 5) to clip the southeast portion of Lavaca County while a Slight risk continues to include Dewitt, southeastern portions of Karnes, eastern Gonzalez and the rest of Lavaca counties. The Marginal risk then extends out to a line from just east of Campbellton to Seguin to Lockhart to Giddings. Not much change regarding rainfall amounts where values range from around 0.2 to 0.5 inches near to the Rio Grande, increasing east to 1 to 2 inches along and east of I-35/I-37. Isolated 3+ inch totals will be possible, especially across the coastal plains. The Day 1 Excessive Rainfall Outlook from WPC will show a Slight risk into Lavaca county while a Marginal Risk maintains for locations mainly along and east of I-35. As the rain moves out of our region to the east tomorrow afternoon, it quickly will be replaced by dry air and a breezy to strong west to west-northwesterly flow. Winds will be the strongest across the western 1/3rd of our CWA where gusts of 40 to 45 mph are to be expected. A Wind Advisory has been issued across this region during the afternoon and into the early evening. With the strong west to west-northwest winds, minimum RH values around or below 20 percent, cured fuels and the least rainfall with this system, critical fire weather conditions will be expected along the Rio Grande through this afternoon and into this evening. A Red Flag Warning has been issued as a result across this region from 18 through 02 UTC. The storm system accelerates out of our region this evening with the winds gradually diminishing through the night. Some wrap around moisture could allow for some clouds across our northern counties into the evening hours but skies should clear through the overnight into Wednesday morning. The overnight lows will trend cooler in the 30s but wind speeds look to remain up enough to keep majority of the region from having a brief light freeze. Sunshine will reign on Wednesday with slightly below average temperatures ranging from the 50s into the low 60s. && .LONG TERM... (Wednesday night through Monday) Issued at 302 AM CST Tue Jan 24 2023 Light north winds will be in place for the beginning of the long- term forecast on Thursday. With dry air in place, this should lead low temperatures Thursday morning in the upper 20s to 30s across the area with a decent freeze expected for the Hill Country. Highs Thursday will be in the 50s under mostly clear skies. Winds will become southerly once again on Friday after another night in the upper 20s to 30s. With southerly flow returning on Friday, highs should respond and warm into the 50s and 60s. The low-level jet will increase by Saturday morning and this should allow for some warm-air advection showers to develop across the eastern half of the area. With the continued warm-air advection, highs on Saturday will be in the 60s to near 70 degrees. The next cold front will approach the area on Sunday and will keep rain chances slightly elevated through at least Sunday. Highs on Sunday will be highly dependent on the timing of the frontal passage and that is tough to pin down this far out. Will stick near the NBM guidance for highs on Sunday. Temperatures behind the front will cool back into the 50s to near 60 for highs on Monday. Behind the front, the GFS remains dry, but the ECMWF continues with some QPF behind the front on Monday. Will keep the 20 PoPs going for now. && .AVIATION... (12Z TAFS) Issued at 516 AM CST Tue Jan 24 2023 Wet conditions will continue this morning with numerous showers and embedded isolated to scattered thunderstorms. Activity will continue into the early afternoon for the I-35 sites while KDRT will likely see activity come to an end by midday. The heaviest activity will be expected from mid-morning into the early afternoon for areas along and east of I-35. Severe storms are possible across the coastal plains. With the rain and storms, expect IFR to potentially LIFR ceilings and reduced visibilities hovering in the 2 to 5 mile range. Activity ends swiftly with clearing from west to east as drier air arrives with winds turning and increasing from out of the northwest. The strongest winds are expected to focus across the western half of the region, including KDRT, where gusts could be as high as 35 to 40 knots. VFR conditions will be expected to return with the arrival of this drier air but wrap around moisture may sneak far enough to the south into tonight to where KAUS may be reintroduced to possible MVFR ceilings. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 54 38 57 34 / 100 0 0 0 Austin Bergstrom Intl Airport 55 37 57 32 / 100 0 0 0 New Braunfels Muni Airport 60 36 59 33 / 100 0 0 0 Burnet Muni Airport 50 34 52 31 / 90 0 0 0 Del Rio Intl Airport 64 38 61 35 / 70 0 0 0 Georgetown Muni Airport 50 36 54 31 / 100 0 0 0 Hondo Muni Airport 62 35 62 32 / 90 0 0 0 San Marcos Muni Airport 58 36 58 32 / 100 0 0 0 La Grange - Fayette Regional 59 37 56 33 / 100 0 0 0 San Antonio Intl Airport 61 37 59 34 / 100 0 0 0 Stinson Muni Airport 63 38 61 35 / 100 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 6 PM CST this evening for Bandera- Dimmit-Edwards-Frio-Kinney-Maverick-Medina-Real-Uvalde-Val Verde- Zavala. && Short-Term...Brady Long-Term...29 Aviation...Brady
Hazardous weather outlook, Jan 24, 3:27 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 327 AM CST Tue Jan 24 2023 TXZ171>173-183>194-202>209-217>225-228-250930- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 327 AM CST Tue Jan 24 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Widespread showers and thunderstorms are expected across South- Central Texas through this morning and east of I-35 into the early to mid afternoon. Locally heavy rainfall is possible along and east of I-35. Some severe storms are possible within the Coastal Plains, with damaging wind gusts and isolated tornadoes the main risks, and a secondary threat of hail. Critical fire weather conditions are expected from this afternoon into the early evening over the Rio Grande Plains due to strong winds and low humidity levels. A Red Flag Warning is in effect. Any wildfires that develop could be difficult to control and will likely spread rapidly. A Wind Advisory is in effect this afternoon for portions of the Rio Grande, southern Edwards Plateau, and western Hill Country. West to northwest winds around 25 to 30 mph with gusts to around 45 mph are forecast. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jan 24, 9:15 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
915 AM CST Tue Jan 24 2023
TXZ221>225-241600-
Karnes TX-Lavaca TX-De Witt TX-Gonzales TX-Wilson TX-
915 AM CST Tue Jan 24 2023
...A strong thunderstorm will impact portions of DeWitt, eastern
Karnes, Gonzales, west central Lavaca and east central Wilson
Counties through 1000 AM CST...
At 915 AM CST, Doppler radar was tracking a strong thunderstorm over
Nixon, or 11 miles east of Stockdale, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cuero, Gonzales, Yoakum, Yorktown, Nixon, Runge, Smiley, Nordheim,
Pandora, Gillett, Cheapside, Hochheim, Palmeto State Park, Westhoff,
Leesville, Cotton Patch, Edgar, Oak Forest, Belmont and Choate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2923 9703 2869 9778 2908 9792 2923 9788
2934 9785 2964 9764 2963 9759 2970 9747
TIME...MOT...LOC 1515Z 211DEG 43KT 2927 9778
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KCWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 7:22 PM CST | Wind Advisory | EWX | Bandera, Dimmit, Edwards, Frio, Kinney, Maverick and 5 more | 23 hr |
| Jan 23, 7:28 PM CST | Red Flag Warning | EWX | Dimmit, Kinney, Maverick, Val Verde, Zavala | 24 hr |
| Jan 24, 8:46 AM CST | Areal Flood Advisory | EWX | Bastrop, Caldwell, Gonzales, Guadalupe, Hays, Travis and 1 more | 3 hr |
| Jan 24, 9:15 AM CST | Special Weather Statement | EWX | DeWitt, Gonzales, Karnes | 45 min |
| Jan 24, 9:27 AM CST | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Lavaca | 53 min |
| Jan 24, 10:06 AM CST | Severe Thunderstorm Warning | EWX | DeWitt, Lavaca | 54 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.